Ask Dr. Keith Roach M.D
Chronic nasal congestion and ADHD need proper diagnosis and treatment
DEAR DR. ROACH: My girlfriend has been taking pseudoephedrine HCL for at least a year. She takes an average of four 30-mg pills per day. As far as I know, she started this to keep her sinuses open and help her nasal breathing. I am concerned about addiction and long-term effects. She was on Adderall once, and claims that the pseudoephedrine helps her focus. She has been previously diagnosed with depression, and takes Cymbalta and trazodone. Does that make sense? Would seeing an ENT specialist be beneficial? — A.S.
ANSWER: The first issue is whether pseudoephedrine (Sudafed and others) is a safe and effective treatment for chronic nasal congestion. Although pseudoephedrine has some effectiveness in chronic congestion, it also has some abuse potential, and I would be more concerned about its side effects, including difficulty sleeping, irritability and tremor, and headache. It can raise blood pressure, especially in people who already have some degree of elevation. It is not recommended for chronic use.
The second issue is whether your girlfriend has a condition like ADHD, and if so, if pseudoephedrine is a useful treatment. The first part of that, I can't answer, except to say that it's likely some prescriber thought so, since she was treated with amphetamines. I can say that pseudoephedrine is unlikely to have any significant benefit in adult ADHD.
I think she would benefit from seeing a provider, both to find the right diagnosis and treatment for her nasal complaints, and to determine whether she does have ADHD or another condition requiring treatment. Most general doctors have experience in chronic nasal problems, but a psychologist or psychiatrist usually is necessary to make the diagnosis and prescribe treatment for ADHD.
DEAR DR. ROACH: I am a 62-year-old male who had chickenpox as a child and received the shingles vaccine over a year ago. A week ago, I had a pain in my left shoulder that I get periodically and attribute to either strain or sleeping on my shoulder in an awkward position.
The day after the pain started, a pain also developed in my underarm. The following day a rash developed on the front of my left shoulder, and then under my arm, and then eventually on the back of my shoulder. Online research suggested shingles and indicated that the vaccine is only about 51 percent effective. I went to a walk-in clinic for treatment. Based on the symptoms and appearance, the doctor confirmed that it was shingles.
I was prescribed valacyclovir and meloxicam.
After 48 hours, the pain in the shoulder and underarm has not lessened. The rash seems to be drying up, but is now starting to itch.
How long should I expect the symptoms to remain? Does the fact that the vaccine did not prevent shingles leave me prone to future outbreaks? Do the symptoms develop over time? — I.B.
ANSWER: This does indeed sound like shingles, a reappearance of that chickenpox virus you have had since childhood.
Even though the shingles vaccine did not prevent the infection, it does greatly reduce the likelihood that you will develop long-term pain (called post-herpetic neuropathy) as a result of the shingles. The vaccine does not increase your likelihood of developing shingles a second time, which is uncommon. Most people in their 60s with shingles have symptoms that gradually improve over a week to a few weeks. *** Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell. edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.